Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2020, 5:43 PM CDT for Fillmore County, Mower County, Olmsted County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 28, 2020, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 5:14 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WUUS53 KARX 282243
SVRARX
MNC045-099-109-282330-
/O.NEW.KARX.SV.W.0037.200628T2243Z-200628T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
543 PM CDT Sun Jun 28 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
South central Olmsted County in southeastern Minnesota...
Northeastern Mower County in southeastern Minnesota...
Northwestern Fillmore County in southeastern Minnesota...
* Until 630 PM CDT.
* At 542 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 13 miles east of Austin, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grand Meadow around 600 PM CDT.
Spring Valley around 615 PM CDT.
Other locations impacted by this severe thunderstorm include I 90
Exit 209, Highways 63 And 16, Hamilton, I 90 Exit 193, High Forest, I
90 Exit 205 and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4358 9271 4369 9278 4392 9247 4369 9228
TIME...MOT...LOC 2242Z 244DEG 23KT 4366 9269
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
JAM2 follow-up statements
876
WWUS53 KARX 282257
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
557 PM CDT Sun Jun 28 2020
MNC045-099-109-282330-
/O.CON.KARX.SV.W.0037.000000T0000Z-200628T2330Z/
Olmsted MN-Mower MN-Fillmore MN-
557 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL OLMSTED...NORTHEASTERN MOWER AND NORTHWESTERN
FILLMORE COUNTIES...
At 556 PM CDT, a severe thunderstorm was located over Grand Meadow,
or 19 miles east of Austin, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Spring Valley around 615 PM CDT.
Other locations impacted by this severe thunderstorm include I 90
Exit 209, Highways 63 And 16, Hamilton, I 90 Exit 193, High Forest, I
90 Exit 205 and Dexter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4361 9260 4373 9273 4392 9247 4369 9228
TIME...MOT...LOC 2256Z 244DEG 23KT 4370 9257
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAM728
WWUS53 KARX 282308
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
608 PM CDT Sun Jun 28 2020
MNC045-099-109-282330-
/O.CON.KARX.SV.W.0037.000000T0000Z-200628T2330Z/
Olmsted MN-Mower MN-Fillmore MN-
608 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL OLMSTED...NORTHEASTERN MOWER AND NORTHWESTERN
FILLMORE COUNTIES...
At 608 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 18 miles south of Rochester, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Spring Valley around 615 PM CDT.
Stewartville around 625 PM CDT.
Other locations impacted by this severe thunderstorm include I 90
Exit 209, Highways 63 And 16, Hamilton, High Forest, I 90 Exit 205,
Interstate 90 And County 1 and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9267 4392 9247 4369 9228 4367 9257
TIME...MOT...LOC 2308Z 233DEG 21KT 4374 9251
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 255 PM CDT Sun Jun 28 2020 .SHORT TERM...(Tonight) Issued at 255 PM CDT Sun Jun 28 2020 Quiet weekend weather comes to a halt heading into tonight with main focus on severe weather threat. Mesoscale convective vortex /MCV/ continues to rotate from western Iowa into southern Minnesota this afternoon. Earlier convection dissipated but watching for new development as clouds thin and destabilization occurs. Mid level and deep shear parameters not as favorable as they looked yesterday with passing wave, but still could see some scattered strong to severe storms with threats for large hail and gusty winds going into the evening. Could not rule out isolated tornado risk in far west, but seems like higher risk will remain anchored closer to MCV and hence, stay just west and northwest of the area. Perhaps bigger threat for tonight will be what atmosphere does as it realizes another short wave trough ejecting out of Rockies later today. This could increase widescale lift and lead to development of low level jet, which is widely advertised in short term models. As precipitable water values jump from under an inch to over 2" in parts of Minnesota, expect convection to become far more widespread later this evening and then spread into the area from the west and northwest as it rides CAPE gradient. While we cannot rule out other types of severe weather, like hail and strong winds, thinking is main threat will be heavy rain and possible flash flooding. Day 1 Excessive Rainfall Outlook describes this well and locally we agree on area of coverage. Uncertainty on exact location precludes upgrade to Moderate Risk and issuance of a watch at this point. But trends will be followed closely and a short term Flash Flood Watch may be needed at some point. Deep warm cloud layer and abundant moisture advecting into area certainly supports this potential. .LONG TERM...(Monday through Sunday) Issued at 255 PM CDT Sun Jun 28 2020 Still not very high confidence in the extended periods, as models have struggled a bit with day to day consistency in the details. For Monday morning, convection from overnight should keep moving east and weaken with the main shortwave forcing moving off and moisture transport decreasing. Things then become a bit murky. CAMs have been providing a variety of solutions for where convection develops later in the day, and this is possibly due to the influence of remnant outflows/boundaries from the morning convection. With a steady (if not exactly strong) moisture transport signal into the area and some models suggesting another small shortwave feature moving through, showers and storms could redevelop in the afternoon, especially along these boundaries. Although placement isn't clear yet, with high precipitable water and deep warm cloud depths, will again have to watch for locally heavy rainfall where storms do develop. Models suggest CAPE recovers during the day so may have to watch out for a stronger storm or two, but cloud cover could impact how much instability can build. Overall shear looks weaker than Sunday as well, so not looking like as favorable of a setup for organized severe weather. An upper level low then meanders across IL/IA for Tuesday into Wednesday. Models are waffling on whether or not this forcing comes through our area or stays just south, which makes it difficult to pin down if/when any showers and storms could develop over our area. By the end of the week, there is suggestion that upper level ridging and high pressure try to move in. Not quite ready to declare it a dry period, however, as GFS/GEFS members still paint a smattering of precip here and there. But, at least for the moment, it's leaning toward the drier side. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1215 PM CDT Sun Jun 28 2020 Mesoscale Convective Vortex /MCV/ moving by to our west this afternoon continues to produce blowoff mid and high level clouds but bulk of convection may hold off to the west as well leading to mainly VFR conditions well into the evening. Perhaps a bigger threat will be later development of storms across southern Minnesota and northern Iowa this evening. Depending on placement these storms could rapidly grow in coverage and possibly become severe, impacting area from late evening into the overnight. Temporary MVFR to IFR conditions expected near storms and threat for some gusty winds before convection gradually diminishes and moves east towards daybreak Monday. A bit unclear on post storm impact Monday but VFR ceilings seem reasonable while we await any further development going into next forecast period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...TJS LONG TERM...Lee AVIATION...Shea
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 140 PM CDT Sun Jun 28 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 140 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible this afternoon into the early evening, mainly across southern Minnesota. These storms could produce isolated severe weather, including hail, damaging wind, lightning, and locally heavy rain. More storms are possible this evening over northern Iowa and southern Minnesota, that could spread across the entire area overnight. These storms will produce locally heavy rain, but could also produce bouts of hail, damaging wind, and lightning. If a tornado threat materializes it would most likely be across southern Minnesota. Rainfall amounts will have to be watched for possible flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat for heavy rain will continue into Monday. Expect rises on area rivers. Periodic storms will be seen throughout the week. While the probability of organized severe weather appears low at this time, storms will be capable of producing heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotter groups may be needed this afternoon and tonight, especially in southern Minnesota into western Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Shea
In the hours before
Local storm report, Jun 28, 5:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 W LYLE 43.51N 93.04W
06/28/2020 E1.00 INCH MOWER MN PUBLIC
RELAYED VIA SOCIAL MEDIA. APPROXIMATE
LOCATION.
&&
LLSpecial weather statement, Jun 28, 5:18 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
518 PM CDT Sun Jun 28 2020
MNZ086-087-094-282315-
Olmsted-Dodge-Mower-
518 PM CDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
NORTHERN MOWER AND DODGE COUNTIES...
At 517 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lonsdale to Claremont to Brownsdale.
Movement was northeast at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, West Concord, Brownsdale, Claremont,
Marion, High Forest, Lansing, Wasioja, Pleasant Grove, Douglas, Rock
Dell and Concord.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4389 9304 4420 9305 4419 9254 4389 9228
4385 9240 4385 9245 4383 9245 4362 9301
4380 9305
TIME...MOT...LOC 2217Z 228DEG 31KT 4445 9333 4405 9303 4372 9285
JAMLocal storm report, Jun 28, 5:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
536 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 W LYLE 43.51N 93.00W
06/28/2020 M1.75 INCH MOWER MN BROADCAST MEDIA
VIEWER REPORT FROM KAAL OF GOLF BALL SIZED
HAIL. TIME ESTIMATED BASED ON RADAR.
&&
LLLocal storm report, Jun 28, 5:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 2 NE LYLE 43.53N 92.91W
06/28/2020 MOWER MN PUBLIC
PICTURE RELAYED ON SOCIAL MEDIA TAKEN FROM
NORTH OF LYLE. LOCATION ESTIMATED BASED ON
RADAR.
&&
LLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 56 min |
| Jun 28, 5:18 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 57 min |
| Jun 28, 6:14 PM CDT | Special Weather Statement | ARX | Wabasha | 61 min |
| Jun 28, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 64 min |
| Jun 28, 6:33 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.